Colorado, 2016

Winter Storm and Winter Weather in Colorado, January 16 to 17, 2016

January 16 to 17, 2016 · NWS BOU · 3 events in 3 counties and zones

Strong winds with periods of moderate to heavy snowfall occurred across the north central mountains of Colorado. The hardest hit areas were in the mountains north of the Interstate 70 Corridor.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong winds with periods of moderate to heavy snowfall occurred across the north central mountains of Colorado. The hardest hit areas were in the mountains north of the Interstate 70 Corridor. Storm totals included 22.5 inches, 9 miles east-northeast of Steamboat Springs; 19.5 inches, 1 mile northwest of Cameron Pass; 18 inches at Mt. Zirkel; 15 inches, 8 miles northwest of Glendevy; 13.5 inches, 3 miles north-northeast of Mt. Audubon; 10.5 inches, 4 miles north-northwest of Longs Peak; 12 inches, 8 miles southwest of Cameron Pass; with 9 inches near Lake Eldora and Rabbit Ears Pass. Lesser amounts of 4 to 8 inches occurred south of the I-70 Corridor. In addition to the heavy snow, strong wind gusts ranging from 50 to 70 mph were measured above timberline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 16, 3:58 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Jan 16, 3:58 PM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
358 PM MST SAT JAN 16 2016

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 358 PM MST SAT JAN 16 2016

WINDS COMING UP IN ADVANCE OF THE NEXT SHORT WAVE. WE HAVE SEEN
60-70 MPH GUSTS ABOVE TIMBERLINE AND ENOUGH WIND IN SOUTH PARK TO
CLOSE HIGHWAY 285. SOME DESCENT INTO THE FOOTHILLS BUT NOT SEEING
STRONG WAVE AMPLIFICATION. STILL SOME THREAT OF THAT OR AT LEAST
A BETTER PUSH DOWN THE EAST SLOPES INTO THE EARLY EVENING. BEEFED
UP THE WINDS A BIT MORE THAN WE HAD IN THE MIDDAY UPDATE...BUT
STILL NOT LOOKING LIKE TOO MUCH OF A HIGH WIND THREAT. BY LATE
EVENING THE JET CORE HAS PASSES WITH THE HIGHER LEVEL WINDS
BECOMING MORE NORTHWEST AND THE CROSS MOUNTAIN SHEAR
INCREASES...SO WHILE WINDS WILL REMAIN STRONG THE AMPLIFIED WAVE
THREAT SHOULD BE DIMINISHING. MEANWHILE THE SNOW IS
COMING...PREVIOUSLY FORECAST AMOUNTS LOOK GOOD HITTING THE WEST
FACING PARK RANGE AND OTHER WEST FAVORED AREAS NEARER THE WYOMING
BORDER HARDER THAN SUMMIT COUNTY. BUT THE WIND/SNOW COMBINATION
WILL STILL BE PRETTY SERIOUS LATER TONIGHT INTO SUNDAY MORNING.

COLD FRONT WILL BACK INTO THE PLAINS BUT WILL BE FIGHTING THE
STRONG NW FLOW. MODELS STILL SUGGESTING JUST A SHALLOW PUSH THAT
STRUGGLES TO GET INTO DENVER...WITH A RIBBON OF OVERRUNNING SNOW
LATE TONIGHT/SUNDAY MORNING COVERING THE NORTHEAST CORNER. IF THE
COLD AIR PUSHES MORE STRONGLY WESTWARD THE SNOW WILL TOO...BUT
THIS IS LOOKING UNLIKELY.

THE COLD AIR SHOULD BE RETURNING EASTWARD BY SUNDAY AFTERNOON AS
THE SHORTWAVE EXITS...ALONG WITH CLEARING SKIES...MUCH LESS
MOUNTAIN SNOW...AND SOME DECREASE IN THE WIND.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 358 PM MST SAT JAN 16 2016

TAIL END OF SUNDAY/S WAVE MAY KEEP A SMALL THREAT OF PRECIPITATION
IN THE FAR NORTHEAST REACHES OF THE CWA EARLY SUNDAY EVENING WITH
ACTIVITY DECREASING IN THE MOUNTAINS OVERNIGHT. THE MOUNTAIN
ACTIVITY WILL BE STRICTLY OROGRAPHICALLY DRIVEN AS QG SUBSIDENCE
WILL BE IN PLACE. RIDGING ON MONDAY WILL RESULT IN GENERALLY DRY
WEATHER WITH PRETTY NICE TEMPERATURES FOR THE MIDDLE OF JANUARY.

QG LIFT FROM THE NEXT UPPER WAVE WILL OVERSPREAD THE AREA MONDAY
INCREASING THE SNOW THREAT AGAIN...MOSTLY IN THE MOUNTAINS. THE
EUROPEAN RUN FROM 12Z IS A BIT MORE EXCITED ABOUT PRECIPITATION
WITH FEATURE COMPARED TO THE OTHER MODELS...INCLUDING PRODUCING
SOME SNOW ON THE LOWLANDS EAST OF THE MOUNTAINS. IT IS ALSO SLOWER
THAN THE GEM AND GFS FOR THIS WAVE.

QG SUBSIDENCE BEHIND THIS WAVE SHOULD LIMIT PRECIPITATION LATER
TUESDAY AND TUESDAY NIGHT BUT ONLY BRIEFLY AS THE VERTICAL
VELOCITY CHANGES SIGN TO ASCENT AGAIN BY WEDNESDAY. NOTHING
SIGNIFICANT EXPECTED WITH THIS WEAKER TRANSITORY FEATURE.
AGAIN...TIMING AND STRENGTH DIFFERENCES EXIST BETWIXT THE MODELS.

THEREAFTER PRETTY HEAVY DUTY RIDGING SHOULD PROVIDE FOR DRY BUT
OCCASIONALLY WINDY WEATHER FOR THURSDAY THROUGH MOST OF SATURDAY.
ANOTHER UPPER TROUGH MAY IMPACT THE REGION BY LATER SATURDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY AFTERNOON)
ISSUED AT 358 PM MST SAT JAN 16 2016

STILL A BATTLE GOING ON OVER WIND DIRECTIONS AROUND DENVER. EXPECT
EAST WINDS TO WIND AT KDEN...BECOMING MORE SE THIS EVENING. WEST
WINDS SHOULD CONTINUE AT KBJC WHILE KAPA MAY VARY BETWEEN SE AND
SW. WINDS WILL OCCASIONALLY GUST TO 30 KNOTS AT KBJC THROUGH THE
EARLY EVENING...AND THERE WILL BE SOME LLWS IN THE MOUNTAIN WAVE
TURBULENCE ALONG THE FOOTHILLS.

STILL EXPECTING A BROADER AREA OF E-SE WINDS TO PUSH FROM THE
PLAINS INTO DENVER SUNDAY MORNING BEHIND A COLD FRONT...BUT
UNCERTAINTY ABOUT HOW STRONG THIS FRONT WILL PUSH WESTWARD. THERE
COULD BE MVFR CEILINGS AND LIGHT SNOW...BUT WE EXPECT THE SNOW TO
STAY EAST OF DENVER. THE LOW CLOUDS MAY NOT MAKE IT EITHER...THE
BEST ESTIMATE AT THIS TIME IS FOR A FEW HOURS OF MVFR CEILINGS
SUNDAY MORNING...THEN THOSE CLOUDS SHIFTING EAST AGAIN. IF THERE
IS ANY SNOW...ACCUMULATIONS SHOULD BE AN INCH OR LESS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST SUNDAY FOR COZ031-033-034.

&&

SHORT TERM...GIMMESTAD
LONG TERM...ET
AVIATION...GIMMESTAD
Hazardous weather outlook, Jan 16, 10:56 AM MST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1056 AM MST SAT JAN 16 2016

COZ030>051-171800-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1056 AM MST SAT JAN 16 2016

...WINTER WEATHER ADVISORY FOR THE MOUNTAINS TONIGHT AND SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL CONTINUE IN THE HIGHER MOUNTAINS THIS
AFTERNOON...WITH SOME FLURRIES IN THE MOUNTAIN VALLEYS. WIND
GUSTS TO 45 MPH WILL CAUSE SOME BLOWING SNOW ABOVE TIMBERLINE.
ACCUMULATIONS THIS AFTERNOON ARE EXPECTED TO BE AN INCH OR LESS.

SNOW WILL INCREASE ACROSS THE HIGH COUNTRY TONIGHT AS THE NEXT
WEATHER DISTURBANCE MOVES INTO THE REGION. WINDS WILL ALSO
STRENGTHEN TO 20 TO 35 MPH WITH GUSTS AROUND 60 MPH ABOVE
TIMBERLINE...PRODUCING CONSIDERABLE BLOWING SNOW AND POOR
VISIBILITIES OVER THE HIGH MOUNTAIN PASSES. AREAS OF BLOWING SNOW
MAY ALSO OCCUR IN EXPOSED LOWER ELEVATIONS. HAZARDOUS WINTER
TRAVEL CONDITIONS WILL REDEVELOP AS THE SNOW AND BLOWING SNOW
INCREASE THIS EVENING. THE GUSTY WINDS WILL ALSO SPREAD DOWN THE
FOOTHILLS WITH A FEW GUSTS AROUND 50 MPH IN WIND PRONE AREAS.

OVER NORTHEASTERN COLORADO...ANOTHER BAND OR TWO OF SNOW WILL
LIKELY DEVELOP OVERNIGHT. THE MAIN THREAT OF THIS SNOW WOULD BE
NORTHEAST OF A GREELEY TO LIMON LINE. A FEW AREAS COULD SEE AN
INCH OR TWO OF SNOW WHILE OTHER PLACES HAVE LITTLE OR NO SNOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW AND BLOWING SNOW WILL CONTINUE IN THE MOUNTAINS SUNDAY AND
THEN TAPER OFF DURING THE AFTERNOON AND EARLY EVENING.
TOTAL SNOWFALL FROM TONIGHT THROUGH SUNDAY IS EXPECTED TO RANGE
FROM 4 TO 10 INCHES...WITH AROUND A FOOT OF SNOW EXPECTED IN THE
MOUNTAINS FROM RABBIT EARS PASS AREA NORTHWARD TO THE WYOMING
BORDER. SNOW PACKED ROADS AND HAZARDOUS TRAVEL CONDITIONS ARE
EXPECTED IN PLACES.

SCATTERED SNOW SHOWERS ARE EXPECTED ON THE NORTHEAST PLAINS SUNDAY
MORNING. IF ANY ADDITIONAL SNOWFALL OCCURS...IT IS EXPECTED TO BE
LIGHT AND LESS THAN AN INCH.

THE UNSETTLED WEATHER PATTERN WILL REMAIN OVER THE MOUNTAINS THROUGH
THE MIDDLE OF NEXT WEEK WHILE MILD AND DRY CONDITIONS PREVAIL
EAST OF THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS FROM SPOTTERS WILL BE APPRECIATED.

GIMMESTAD/ET

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 winter weather. Local standard time, as filed.

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
January 16, 6:00 PM MST to January 17, 6:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
January 16, 6:00 PM MST to January 17, 6:00 PM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
January 16, 6:00 PM MST to January 17, 6:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615151, 615154, 615155.